Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

On congruences related to the first case of Fermat's last theorem


Author: Wells Johnson
Journal: Math. Comp. 31 (1977), 519-526
MSC: Primary 10B15; Secondary 10A10
DOI: https://doi.org/10.1090/S0025-5718-1977-0447108-8
MathSciNet review: 0447108
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Solutions to the congruences $ {(1 + a)^{{p^n}}} \equiv 1 + {a^{{p^n}}}\pmod {p^{n + 2}}$ and $ {(1 + s)^p} \equiv 1 + {s^p}\pmod {p^n}$ are discussed. Congruences of this type arise in the study of the first case of Fermat's Last Theorem. Solutions to these congruences always exist for primes $ p \equiv 1\;\pmod 6$. They are derived from the existence of a primitive cube root of unity $ \pmod p$. Constructive techniques for finding numerical examples are presented. The results are obtained by examining the p-adic expansions of the p-adic $ (p - 1)$st roots of unity.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10B15, 10A10

Retrieve articles in all journals with MSC: 10B15, 10A10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0447108-8
Keywords: Congruences, Fermat's Last Theorem, p-adic roots of unity
Article copyright: © Copyright 1977 American Mathematical Society